Alert archive / Virginia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Baltimore/Washington

April 23, 1999City of Alexandria, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 23, 1999, 4:28 PM EDT for City of Alexandria, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 1999, 4:28 PM EDT (20:28 UTC)
Expired
Apr 23, 1999, 5:15 PM EDT
In force
47 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County City of Alexandria, VA

The radar

The Sterling radar (KLWX), 43 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1999-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1999-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KWBC 232027 RRA
SVRWBC
VAC059-510-600-610-683-685-232115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
428 PM EDT FRI APR 23 1999

THE NATIONAL WEATHER SERVICE IN STERLING VA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF ALEXANDRIA IN NORTHERN VIRGINIA
  FAIRFAX COUNTY IN NORTHERN VIRGINIA
  CITY OF FAIRFAX IN NORTHERN VIRGINIA
  CITY OF FALLS CHURCH IN NORTHERN VIRGINIA
  CITY OF MANASSAS IN NORTHERN VIRGINIA
  CITY OF MANASSAS PARK IN NORTHERN VIRGINIA

* UNTIL 515 PM EDT.

* AT 426 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND SKYWARN
  SPOTTERS INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS AND
  LARGE HAIL 3 MILES NORTH OF CHANTILLY... MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  CHANTILLY
  RESTON
  OAKTON
  FAIRFAX CITY
  TYSONS CORNER
  BURKE
  FALLS CHURCH
  ANNANDALE
  SPRINGFIELD
  ALEXANDRIA
  GROVETON
  MOUNT VERNON

THIS STORM HAS A HISTORY OF LARGE HAIL.

SEEK SAFETY INDOORS AWAY FROM WINDOWS. IF CAUGHT OUTSIDE...DO NOT
STAND UNDERNEATH TREES OR OTHER ISOLATED OBJECTS. THESE ATTRACT
LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES AND
WARNINGS.

.END/

BMW/HTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:20 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 23, 2:20 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
220 PM EDT FRI APR 23 1999

DUE TO TIMING OF SVR WX I HAD ALREADY DRAFTED A SET OF EVENG WRK
ZNS...WHICH HAD TO BE TRANSMITTED WITHOUT GETTING TO LOOK AT 12Z
GUIDANCE DUE TO COMPUTER FAILURES AT NCEP. AND THEN THE SVR WX
STARTED AND BOX WAS ISSUED. AS A RESULT...VERSION 1.0 OF EVENG PCKG WAS
RELEASED AT 145 PM. I THINK YOU ALL EXPECT HIGH PRES TO BUILD OVER THE
AREA AFTR THIS FNT MOVES THROUGH...TEMPS TO BE COOL OVER THE WKND AND
BRZY. IF I GET A CHC TO LOOK AT 12Z MDLS ILL UPDATE IF THINGS HAVE
CHGD.

.LWX...SVR TSTM WATCH WRN MD..ERN PANHANDLE WV...XTRM NWRN VA TIL 7 PM.

WOODY

In the hours before

Special weather statement, Apr 23, 1:35 PM EDT, 2 hours 53 minutes before
VAZ021-025>031-036>042-050>057-MDZ002>007-009>011-013>014-016>018-
WVZ048>055-240200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
135 PM EDT FRI APR 23 1999

SEVERE THUNDERSTORMS MAY OCCUR OVER THE EASTERN WEST VIRGINIA
PANHANDLE...NORTHERN VIRGINIA AND MARYLAND LATER THIS AFTERNOON AND
EARLY THIS EVENING.

A COLD FRONT OVER OHIO WILL MOVE INTO MARYLAND LATER THIS AFTERNOON
AND CONTINUE SOUTHWARD THROUGH VIRGINIA THIS EVENING. AN AREA OF
STRONG THUNDERSTORMS HAS MOVED INTO SOUTHWESTERN PENNSYLVANIA... AND
IS EXPECTED TO CONTINUE INTO WESTERN MARYLAND BY MID AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY PRODUCE HAIL IN EXCESS OF 3/4 INCHES
IN DIAMETER...AND WIND GUSTS IN EXCESS OF 55 MPH

SHOWERS AND THUNDERSTORMS WILL END THIS EVENING AFTER THE FRONT MOVES
SOUTH OF THE AREA.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO ANDZ OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX/

WOODCOCK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:33 PM EDTTornado WarningLWXFrederick, City of Winchester62 min
Apr 23, 3:52 PM EDTSevere Thunderstorm WarningLWXClarke48 min
Apr 23, 3:57 PM EDTSevere Thunderstorm WarningLWXStafford48 min
Apr 23, 4:00 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun65 min
Apr 23, 4:08 PM EDTTornado WarningLWXClarke32 min
Apr 23, 4:19 PM EDTSevere Thunderstorm WarningLWXHighland66 min
Apr 23, 4:23 PM EDTSevere Thunderstorm WarningLWXPrince William47 min
Apr 23, 4:28 PM EDTSevere Thunderstorm WarningLWXCity of Manassas, City of Manassas Park47 min
Apr 23, 4:28 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Falls Church47 min
Apr 23, 4:28 PM EDTSevere Thunderstorm WarningLWXCity of Fairfax47 min
Apr 23, 4:40 PM EDTTornado WarningLWXFairfax, City of Fairfax30 min
Apr 23, 5:38 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.